Severe muscle weakness in the thighs

Hello everyone

I am currently suffering severe muscle weakness in both thighs due to having taken steroids for 3 years. The pain is horrendous and no pain killer touches it.

I have been referred to a physio. Am doing tailored exercises at home .

Thought I would warn you all of this awful side effect.

I know I am not the only person suffering like this - I have just talked to a friend of a friend who is also suffering the same as myself.

At least with PMR one can kill the pain!

5 Replies

oldestnewest
  • I suffered from considerable muscle wasting when I was switched from prednisolone (from the UK) to methylprednisolone (Medrol, in Italy). It didn't cause severe pain although it was painful. However, when I was switched again, this time to Lodotra, the only other form of corticosteroid available here in Italy, the pain improved very quickly and within a few months the muscle wasting had reversed, just with walking,

    It might be worth asking if you could try another form of steroid as well as the physio (which if course we should really be offered from the start of pred by hey-ho) - because it is quite clear both from my experience and that of a few others we may respond totally differently to different corticosteroids.

  • I have been on steroids 4yrs, when a year ago I fell in the middle of the street and didn't have the strength to pick myself up. I seen my lovely Rheumy who diagnosed steroid myopathy, even though I swim twice a week. I am fortunate to be able to self refer for physio, and have been seeing a lovely physio since February. He gave me exercises to build up the quads muscle. I did improve, but still find the slightest increase in Prednisolone dose caused the weakness to return. At its worst I would be reduced to tears with the horrendous burning type pain in all of my thighs. I find things like standing still is worst. I'm now down to 4.5mgs and can manage to just about get off the floor without anything to act as a prop. It may be worth asking your Dr if you could try an alternative steroid. Good luck, hope it doesn't spoil your Christmas 🎄

  • Thanks for your reply - it helps to know that others have experienced the same problem. I wasn't aware that there was an alternative steroid. Perhaps all steroids cause the same side effect anyway. Like you, I have found a specialist physio who has given me exercises to build up my leg muscles.

  • As I said, I have been on 3 different corticosteroids at various times: prednisolone, methylprednisolone and prednisone. Only methylprednisolone caused problems for me.

  • Amen

You may also like...